Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Endocrinol Metab. 1999 Jan;84(1):198-200.

The effect of lithium on calcium-induced changes in adrenocorticotrophin levels.

Author information

1
Department of Medicine, Brigham and Women's Hospital, Harvard Medical School, Boston, Massachusetts 02115, USA.

Abstract

The calcium receptor (CaR) plays a central role in calcium (Ca) sensing by the parathyroid gland and other organs, including the brain. Chronic lithium (Li) therapy causes a significant alteration in Ca-sensing by the CaR-expressing parathyroid chief cells through an unknown mechanism, shifting the PTH set-point (the level of Ca that half-maximally suppresses PTH secretion) to the right. Ca is known to stimulate ACTH levels in normal subjects, and baseline ACTH levels are increased in patients with bipolar disorder. Because the stimulation of ACTH secretion by Ca likely involves the CaR, the aim of this study was to investigate the effects of Li on Ca-induced changes in ACTH levels, using Ca and citrate infusions in seven Li-treated patients and seven controls. During the Ca infusion, increments in serum-ionized Ca concentration (Ca(i)) were accompanied by increments in ACTH levels that were significantly greater in the Li-treated group, P = 0.014, by ANOVA. Also, cortisol levels increased significantly in the Li-treated, but not the control group, during the Ca infusion, P < 0.0001. There was a statistically significant shift in the midpoint of the Ca(i)/ACTH curve, to the right, in the Li-treated group, compared with the controls (P = 0.042), that was largely caused by an effect of Li on Ca(i). However, for comparable levels of Ca(i), there were no significant differences in the levels of ACTH between the two groups. Therefore, within the physiological range of Ca, there was no effect of Li on Ca(i)-induced change in ACTH levels.

PMID:
9920083
DOI:
10.1210/jcem.84.1.5421
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center